Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

The reduction of an arbitrary real square matrix to tridiagonal form using similarity transformations


Author: C. Donald LaBudde
Journal: Math. Comp. 17 (1963), 433-437
MSC: Primary 65.35
MathSciNet review: 0156455
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a new algorithm for reducing an arbitrary real square matrix to tri-diagonal form using real similarity transformations is described. The method is essentially a generalization of a method due to A. S. Householder for accomplishing the same reduction in the case where the matrix is real and symmetric.


References [Enhancements On Off] (What's this?)

  • [1] Wallace Givens, Numerical computation of the characteristic values of a real symmetric matrix, Rep. ORNL 1574, Oak Ridge National Laboratory, Oak Ridge, Tenn., 1954. MR 0063771
  • [2] Wallace Givens, Computation of plane unitary rotations transforming a general matrix to triangular form, J. Soc. Indust. Appl. Math. 6 (1958), 26–50. MR 0092223
  • [3] Alston S. Householder and Friedrich L. Bauer, On certain methods for expanding the characteristic polynomial, Numer. Math. 1 (1959), 29–37. MR 0100962
  • [4] Cornelius Lanczos, An iteration method for the solution of the eigenvalue problem of linear differential and integral operators, J. Research Nat. Bur. Standards 45 (1950), 255–282. MR 0042791
  • [5] Hans Rudolf Schwarz, Critère de stabilité pour des systèmes d’équations différentielles à coefficients constants complexes, C. R. Acad. Sci. Paris 242 (1956), 325–327 (French). MR 0074609
  • [6] J. H. Wilkinson, Stability of the reduction of a matrix to almost triangular and triangular forms by elementary similarity transformations, J. Assoc. Comput. Mach. 6 (1959), 336–359. MR 0106542
  • [7] J. H. Wilkinson, Householder‘s method for the solution of the algebraic eigenproblem., Comput. J. 3 (1960/1961), 23–27. MR 0111131

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.35

Retrieve articles in all journals with MSC: 65.35


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1963-0156455-9
Article copyright: © Copyright 1963 American Mathematical Society